Alert archive / Georgia / Tornado Warnings in 2023

Tornado Warning 20, NWS Atlanta, GA

March 25, 2023Dade County, Walker County, Georgia

NWS Atlanta, GA issued this tornado warning at Mar 25, 2023, 2:35 AM EDT for Dade County, Walker County, Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2023, 2:35 AM EDT (06:35 UTC)
Expired
Mar 25, 2023, 2:53 AM EDT
In force
18 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 1:03 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

337 
WFUS52 KFFC 250635
TORFFC
GAC083-295-250715-
/O.NEW.KFFC.TO.W.0020.230325T0635Z-230325T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Peachtree City GA
235 AM EDT Sat Mar 25 2023

The National Weather Service in Peachtree City has issued a

* Tornado Warning for...
  West central Walker County in northwestern Georgia...
  Central Dade County in northwestern Georgia...

* Until 315 AM EDT.
    
* At 235 AM EDT, a tornado producing storm was located near Higdon,
  or 7 miles southwest of Trenton, moving east at 65 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Trenton, Rising Fawn, Cloudland Canyon State Park and Cooper
  Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3489 8542 3485 8535 3476 8538 3475 8556
      3484 8558
TIME...MOT...LOC 0635Z 260DEG 56KT 3480 8561 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$
2 follow-up statements
154 
WWUS52 KFFC 250646
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
246 AM EDT Sat Mar 25 2023

GAC083-250656-
/O.CAN.KFFC.TO.W.0020.000000T0000Z-230325T0715Z/
Dade GA-
246 AM EDT Sat Mar 25 2023

...THE TORNADO WARNING FOR CENTRAL DADE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has  moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
northwestern Georgia.

LAT...LON 3478 8537 3478 8545 3484 8544 3487 8539
      3485 8535
TIME...MOT...LOC 0646Z 260DEG 56KT 3483 8540 

$$

GAC295-250715-
/O.CON.KFFC.TO.W.0020.000000T0000Z-230325T0715Z/
Walker GA-
246 AM EDT Sat Mar 25 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR WEST
CENTRAL WALKER COUNTY...
    
At 246 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Cooper Heights, or 7 miles southeast of Trenton,
moving east at 65 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Cooper Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3478 8537 3478 8545 3484 8544 3487 8539
      3485 8535
TIME...MOT...LOC 0646Z 260DEG 56KT 3483 8540 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
964 
WWUS52 KFFC 250653
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
253 AM EDT Sat Mar 25 2023

GAC295-250702-
/O.CAN.KFFC.TO.W.0020.000000T0000Z-230325T0715Z/
Walker GA-
253 AM EDT Sat Mar 25 2023

...THE TORNADO WARNING FOR WEST CENTRAL WALKER COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
northwestern Georgia.

Remember, a Severe Thunderstorm Warning still remains in effect for
Walker County!

LAT...LON 3478 8537 3478 8545 3484 8544 3487 8539
      3485 8535
TIME...MOT...LOC 0651Z 260DEG 56KT 3485 8528 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this tornado warning went out at Mar 25, 2:26 AM EDT, 9 minutes earlier.

Area forecast discussion, Mar 25, 2:26 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
226 AM EDT Sat Mar 25 2023

...Severe Thunderstorm Watch Issued + 06Z Aviation Discussion...

.UPDATE...
Issued at 157 AM EDT Sat Mar 25 2023

A squall line with embedded strong to severe thunderstorms is
continuing eastward across the Tennessee River Valley with a
threat for severe damaging wind gusts and a decreasing, but still
present, tornado threat. Boundary layer advection of warm, moist
air out of the SSW will continue over the next several hours but
may not be enough to overcome the warm, drier air between 900-600
hPa observed in a special sounding launched at 06Z. Mesoanalysis
shows a sharp cutoff for low- to mid-level moisture near the GA/AL
border which may be the separation line between severe
thunderstorm development, and rapidly diminishing, elevated
storms with a wind gust threat as the storm columns collapse and
surge outward. Therefore, a Severe Thunderstorm Watch has been
issued for portions of North Georgia through 5 AM as the squall
line pushed through the area, however the Watch may be expanded in
time and space as needed.

Thiem

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 329 PM EDT Fri Mar 24 2023

After areas of morning clouds, this afternoon has shaped up to be
another mostly sunny and very warm one as high pressure remains in
control both at the surface and aloft. These tranquil conditions
will persist through this evening but will come to an end beginning
late tonight. Changes will come as a negatively tilted upper trough
rapidly lift northeastward from the Central Plains toward the Great
Lakes region from tonight into Saturday morning. The associated
surface low will drag the trailing surface cold front eastward
across the Tennessee Valley through this time. Ahead of the front, a
line of thunderstorms will be ongoing.

While this convective line will likely be on a very gradual
weakening trend as it approaches our area during the predawn hours
Saturday, it will continue to pose a strong to severe risk.
Instability will be waning with MUCAPE generally in the 200-500 J/kg
across northwest Georgia during the early morning, and the better
forcing and more favorable dynamics will be lifting farther north
with the aforementioned system. However, abundant wind energy will
remain as 0-6km bulk shear values in the 50-70kt range will
accompany the line. While a brief tornado threat is nonzero, the
damaging wind gust threat will be the predominant concern with this
line, particularly with any bowing segments. As far as timing is
concerned, CAMs generally indicate the line will enter northwest
Georgia during the very early morning hours and rapidly push
southeast into the Atlanta metro by the predawn hours. Thereafter, a
gradual weakening trend is expected to continue, but a sporadic
damaging wind gust threat could linger.

The focus will then turn to tomorrow afternoon and any followup
severe thunderstorm potential. The surface cold front will push
southward through the afternoon into an environment characterized by
continued favorable deep-layer shear. With some degree of
atmospheric recovery and destabilization expected, isolated to
scattered convective redevelopment is possible ahead of the front by
the afternoon, particularly for areas south of I-20. The primary
limiting factor will be less defined forcing as the parent storm
system will have lifted well to the north. Despite the expected
sparser coverage and more conditional threat, any storms that are
able to form could pose a damaging wind, hail, or even isolated
tornado threat.

Finally, a Wind Advisory has been issued for far north Georgia from
2 AM through 8 PM Saturday, primarily for higher elevations. Wind
gusts from 30-40 mph are possible outside of any storm-related
gusts. Elsewhere, while breezy conditions are expected, forecast
winds and gusts are likely to remain just below Advisory criteria.

RW

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 329 PM EDT Fri Mar 24 2023

Rather active extended forecast is expected for Georgia, with
wet pattern in place right from the start. Short-term's stalled
front over south Georgia will lift northward Sunday, providing a
focus for new storm development and persistent rainy conditions into
Monday. Expect multiple waves of rain as solid southerly flow
enhances moisture over the area and a series of shortwaves combine
to reinvigorate the activity. While there are some discrepancies
regarding the position of the highest QPF axis, model guidance is
generally in line with showing approximately 0.5-1 inch of rain for
Sunday and Sunday night, and another 1 to 1.5 inches south of I-20
for Monday and Tuesday. Isolated higher amounts (to 2.25 inches) are
currently advertised for west central Georgia Monday and Tuesday. At
this time, given the dry antecedent conditions and the manageable
QPF in the Short Term, the main flooding concern appears to be
Monday and Tuesday. In addition to the flooding threat, there
is a conditional threat for strong to severe storms may also be
possible Sunday -- generally over central Georgia -- with modeled
MU/SBCAPE of at least 1000 J/kg, good lapse rates and moderate
shear. At this time, the SPC has central Georgia in a Marginal Risk
for severe storms Sunday and Sunday night.

Expect a reprieve with clearing conditions Tuesday through
Wednesday as dry zonal flow lingers only briefly. Moisture returns
from the west Thursday (Euro brings it in late in the day, while GFS
is ~12 hours earlier) as shortwave and surface front arrives.
Unfortunately, as of now, next weekend looks wet again as frontal
boundary stalls over the state.

Warm highs are expected Sunday and Monday, with a return to more
seasonal 60s to near 70 for Tuesday and Wednesday. Beyond that,
another warming trend, with late week back into the 80s. Lows will
generally be in the 50s and 60s, except behind the front Wednesday
and Thursday mornings with lows in the 40s.

31

&&

.AVIATION...
(06Z TAFS)
Issued at 157 AM EDT Sat Mar 25 2023

Low MVFR CIGs are moving into the area and expected to be
widespread between 08-10Z with patchy IFR possible. A strong line
of SHRA/TSRA will push SE through the forecast area, impacting
the ATL area in the early morning between 09-13Z, with AHN/CSG
soon to follow, and MCN by late morning. Winds generally SW
between 10-15kts w/ gusts up to 30kts. Skies to clear quickly
after TSRA passage, with VFR as early as 13Z at ATL with
gusts continuing through 00Z.

//ATL Confidence...06Z Update...
Medium on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          56  79  59  74 /  10  40  70  50
Atlanta         57  78  61  74 /  20  40  70  50
Blairsville     49  75  52  72 /  10  20  60  30
Cartersville    52  80  57  76 /  10  30  70  40
Columbus        62  79  63  77 /  20  70  60  70
Gainesville     54  78  58  74 /  10  30  70  40
Macon           62  79  63  77 /  20  70  60  70
Rome            50  80  57  77 /  10  20  60  30
Peachtree City  56  78  60  75 /  20  50  70  60
Vidalia         66  82  65  80 /  10  50  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for GAZ001>009-011>016.

&&

SHORT TERM...Thiem
LONG TERM....Vaughn
AVIATION...Thiem
Hazardous weather outlook, Mar 25, 1:41 AM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
141 AM EDT Sat Mar 25 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
141 AM EDT Sat Mar 25 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A severe thunderstorm watch has been issued for northern Georgia
this morning for an approaching line of strong to severe
thunderstorms. The primary threat will be damaging winds,frequent
lightning and isolated tornadoes.

A Wind Advisory is in effect starting at 2 AM Saturday morning for
portions of far north Georgia. Gusts up to 40 mph could bring down
tree limbs and a few power outages may result.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Showers and thunderstorms are expected to continue Saturday
morning through the afternoon as the cold front continues across
the area. Some storms could be strong to severe, with the main
risks being damaging wind gusts, frequent lightning, and a couple
of isolated tornadoes.

The Wind Advisory in far north Georgia will remain in effect until
8 PM Saturday evening. Gusts up to 40 mph could bring down
tree limbs and a few power outages may result.

There is the potential for multiple rounds of heavy showers and
thunderstorms on Sunday through Tuesday, with strong to severe
storms and isolated flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:30 AM EDTSevere Thunderstorm WarningFFCDade, Walker60 min
Mar 25, 2:49 AM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield41 min
Mar 25, 3:04 AM EDTSpecial Weather StatementFFCChattooga56 min
Mar 25, 3:06 AM EDTSevere Thunderstorm WarningFFCMurray, Whitfield39 min
Mar 25, 3:27 AM EDTSpecial Weather StatementFFCGordon63 min
Mar 25, 3:29 AM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Murray46 min
Mar 25, 4:01 AM EDTSpecial Weather StatementFFCTowns, Union59 min
Mar 25, 4:26 AM EDTSpecial Weather StatementFFCDawson, Gilmer, Pickens34 min
Mar 25, 4:27 AM EDTSpecial Weather StatementFFCBartow33 min
Mar 25, 6:55 AM EDTSpecial Weather StatementFFCCoweta35 min
Mar 25, 7:01 AM EDTSevere Thunderstorm WarningFFCCoweta, Fayette17 min
Mar 25, 10:36 AM EDTSpecial Weather StatementFFCPeach39 min
Mar 25, 11:08 AM EDTSpecial Weather StatementFFCHouston37 min
Mar 25, 11:26 AM EDTSpecial Weather StatementFFCBleckley49 min
Mar 25, 11:52 AM EDTSpecial Weather StatementFFCTreutlen38 min
Mar 25, 2:28 PM EDTSpecial Weather StatementFFCMuscogee32 min
Mar 25, 2:44 PM EDTSpecial Weather StatementFFCHouston31 min
Mar 25, 2:57 PM EDTSpecial Weather StatementFFCTalbot33 min
Mar 25, 3:11 PM EDTSpecial Weather StatementFFCBleckley34 min
Mar 25, 3:18 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Houston, Laurens42 min
Mar 25, 3:34 PM EDTSpecial Weather StatementFFCPulaski26 min
Mar 25, 3:48 PM EDTSpecial Weather StatementFFCDooly27 min
Mar 25, 4:03 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens42 min
Mar 25, 4:15 PM EDTTornado WarningFFCLaurens15 min
Mar 25, 4:21 PM EDTSpecial Weather StatementFFCPulaski24 min
Mar 25, 4:22 PM EDTSpecial Weather StatementFFCSumter23 min
Mar 25, 4:27 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Pulaski48 min
Mar 25, 4:28 PM EDTSpecial Weather StatementFFCDooly32 min
Mar 25, 4:40 PM EDTSevere Thunderstorm Warning Considerable damage threatFFCEmanuel, Laurens, Montgomery, Toombs, Treutlen50 min
Mar 25, 4:57 PM EDTSpecial Weather StatementFFCSchley33 min
Mar 25, 5:03 PM EDTSevere Thunderstorm Warning Considerable damage threatFFCDodge, Laurens42 min
Mar 25, 5:12 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Macon, Schley, Sumter28 min
Mar 25, 5:15 PM EDTSevere Thunderstorm WarningFFCEmanuel, Montgomery, Toombs, Treutlen30 min
Mar 25, 5:23 PM EDTSevere Thunderstorm WarningFFCStewart, Sumter, Webster18 min
Mar 25, 5:38 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Toombs, Treutlen, Wheeler33 min
Mar 25, 5:40 PM EDTSpecial Weather StatementFFCWebster35 min
Mar 25, 6:10 PM EDTSpecial Weather StatementFFCToombs35 min

Nearby

Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.